Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 26, 2009, 6:14 PM CST for 4 counties in Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 26, 2009, 6:14 PM CST (00:14 UTC)
- Expired
- Feb 26, 2009, 7:01 PM CST
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Barry County, MO, Christian County, MO, Lawrence County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 64 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 7:00 PM CST | TSTM WND DMG | Clever, MO | METAL OUTBUILDING DESTROYED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 26, 5:19 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 935 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 270014 SVRSGF MOC009-043-109-209-270115- /O.NEW.KSGF.SV.W.0022.090227T0014Z-090227T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 614 PM CST THU FEB 26 2009 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARRY COUNTY IN SOUTHWEST MISSOURI... SOUTHEASTERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI... STONE COUNTY IN SOUTHWEST MISSOURI... WESTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI... * UNTIL 715 PM CST. * AT 614 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM AURORA TO WASHBURN...MOVING NORTHEAST AT 40 MPH. THESE STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... AURORA BY 620 PM CST. MARIONVILLE BY 630 PM CST. BILLINGS BY 635 PM CST. CRANE BY 645 PM CST. CLEVER BY 650 PM CST. KIMBERLING CITY BY 700 PM CST. THE TOWNS OF MCDOWELL...MADRY...EAGLE ROCK...GOLDEN...JENKINS... WHEELERVILLE...SHELL KNOB...HURLEY...ELSEY AND LAMPE ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. && LAT...LON 3650 9408 3703 9389 3709 9329 3649 9334 TIME...MOT...LOC 0014Z 240DEG 31KT 3704 9373 3660 9392 $$
3 follow-up statements
000 WWUS53 KSGF 270028 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 628 PM CST THU FEB 26 2009 MOC009-043-109-209-270115- /O.CON.KSGF.SV.W.0022.000000T0000Z-090227T0115Z/ LAWRENCE MO-STONE MO-CHRISTIAN MO-BARRY MO- 628 PM CST THU FEB 26 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST FOR NORTHEASTERN BARRY...SOUTHEASTERN LAWRENCE...STONE AND WESTERN CHRISTIAN COUNTIES... AT 627 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM CLEVER TO 6 MILES WEST OF CAPE FAIR...MOVING EAST AT 43 MPH. THESE STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... GALENA BY 635 PM CST. KIMBERLING CITY BY 640 PM CST. INDIAN POINT...WEST BRANSON...REEDS SPRING AND NIXA BY 645 PM CST. THE TOWNS OF CAPE FAIR...LAMPE...BOAZ...PONCE DE LEON AND SILVER DOLLAR CITY ARE IN THE PATH OF THESE SEVERE THUNDERSTORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING FOR SOUTHERN MISSOURI. && LAT...LON 3676 9385 3705 9372 3709 9329 3649 9334 TIME...MOT...LOC 0028Z 253DEG 37KT 3704 9351 3671 9360 $$ FOSTER
000 WWUS53 KSGF 270049 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 649 PM CST THU FEB 26 2009 MOC009-109-270059- /O.CAN.KSGF.SV.W.0022.000000T0000Z-090227T0115Z/ LAWRENCE MO-BARRY MO- 649 PM CST THU FEB 26 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARRY AND SOUTHEASTERN LAWRENCE COUNTIES IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING FOR SOUTHERN MISSOURI. && LAT...LON 3690 9360 3706 9350 3709 9329 3685 9331 TIME...MOT...LOC 0049Z 253DEG 37KT 3710 9325 3677 9334 $$ MOC043-209-270115- /O.CON.KSGF.SV.W.0022.000000T0000Z-090227T0115Z/ STONE MO-CHRISTIAN MO- 649 PM CST THU FEB 26 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST FOR NORTHERN STONE AND WESTERN CHRISTIAN COUNTIES... AT 649 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM NIXA TO 7 MILES SOUTH OF PONCE DE LEON...MOVING EAST AT 43 MPH. THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN STONE AND WESTERN CHRISTIAN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING FOR SOUTHERN MISSOURI. && LAT...LON 3690 9360 3706 9350 3709 9329 3685 9331 TIME...MOT...LOC 0049Z 253DEG 37KT 3710 9325 3677 9334 $$ FOSTER
000 WWUS53 KSGF 270101 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 701 PM CST THU FEB 26 2009 MOC043-209-270111- /O.CAN.KSGF.SV.W.0022.000000T0000Z-090227T0115Z/ STONE MO-CHRISTIAN MO- 701 PM CST THU FEB 26 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STONE AND WESTERN CHRISTIAN COUNTIES IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING FOR SOUTHERN MISSOURI. LAT...LON 3690 9360 3706 9350 3709 9329 3685 9331 TIME...MOT...LOC 0101Z 253DEG 37KT 3713 9310 3680 9319 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 5:54 PM CST, 20 minutes earlier.
Area forecast discussion, Feb 26, 5:54 PM CST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 554 PM CST THU FEB 26 2009 ...UPDATE TO AVIATION... ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... CONVECTION HAS CONTINUED TO BACK BUILD ALONG THE SURFACE FRONT WITH A BROKEN LINE OF THUNDERSTORMS EXTENDING FROM NEAR VERSAILLES TO NEAR STOCKTON TO NEAR POWELL. SOME THUNDERSTORMS HAVE BEEN SEVERE WITH HAIL UP TO THE SIZE OF QUARTERS. THIS LINE OF CONVECTION WILL CONTINUE TO MOVE EAST ACROSS THE OZARKS AND EXIT SOUTH CENTRAL MISSOURI BY MIDNIGHT. GRIDS HAVE BEEN UPDATED TO LOWER POPS ACROSS SOUTHEAST KANSAS AND FAR WEST MISSOURI BEHIND THE FRONT. ANGLE .DISCUSSION... FORECAST CHALLENGES DEAL WITH THUNDERSTORM CHANCES ALONG WITH SEVERE WEATHER POTENTIAL TONIGHT AND CHANCES FOR SNOW SATURDAY. SHORT TERM (TONIGHT THROUGH SATURDAY)... AT 3 PM...A SURFACE LOW IS LOCATED IN NORTHWEST MISSOURI WITH A COLD FRONT EXTENDING FROM NEAR KANSAS CITY TO TULSA AND A WARM FRONT POSITIONED NORTH OF THE INTERSTATE 70 CORRIDOR IN MISSOURI. SOUTHWEST MISSOURI REMAINS IN THE WARM SECTOR WITH TEMPERATURES RANGING FROM THE MIDDLE 60S TO THE LOWER 70S WITH DEWPOINTS IN THE MIDDLE AND UPPER 50S. PER THE 21Z KSGF SOUNDING A CAPPING INVERSION OF NEAR 12 DEGREES CELSIUS HAS LIFTED TO AROUND 7200 FEET. WHERE THE CAP IS WEAKER AND SURFACE CONVERGENCE IS STRONGER... THUNDERSTORMS HAVE BEEN GRADUALLY DEVELOPING ACROSS NORTHWEST MISSOURI. THUNDERSTORMS ARE EXPECTED TO TRY TO SLOWLY BACK-BUILD ALONG THE SURFACE COLD FRONT TONIGHT. HOWEVER...INITIAL BACK-BUILDING WILL BE LIMITED BY THIS STRONG INVERSION. POPS HAVE BEEN ADJUSTED ACCORDINGLY WITH THE LOWEST POPS IN SOUTHEAST KANSAS AND THE HIGHEST POPS IN SOUTH CENTRAL MISSOURI. 0-6 KM BULK SHEAR NEAR 50 KNOTS WILL BRING THE POSSIBILITY OF STRONG TO SEVERE STORMS WITH THE POTENTIAL OF LARGE HAIL AND DAMAGING WINDS. IF STORMS CAN BECOME SURFACE BASED AND SURFACE WINDS CAN BACK...THEN THE TORNADO RISK WOULD INCREASE IN SOUTH CENTRAL MISSOURI TONIGHT. THE COLD FRONT IS EXPECTED TO EXIT SOUTH CENTRAL MISSOURI AROUND MIDNIGHT BRINGING AN END TO THE SEVERE WEATHER RISK. COLDER AIR WILL SETTLE INTO THE AREA FRIDAY BEHIND THE FRONT WITH A SURFACE HIGH BUILDING INTO THE GREAT LAKES. WHILE THERE ARE DIFFERENCES IN TIMING...THE 12Z GFS...ECMWF AND NAM ARE CONSISTENT WITH TRACKING THE UPPER LEVEL LOW CURRENTLY IN THE PACIFIC NORTHWEST ACROSS THE OZARKS LATE FRIDAY NIGHT AND SATURDAY. STRONG OMEGA WILL BRING AROUND OF SNOW TO THE OZARKS WITH THE POTENTIAL OF ACCUMULATING SNOW. THE BEST CHANCES FOR ACCUMULATION WILL BE NORTHEAST OF AN OSCEOLA TO SALEM LINE WHERE UP TO 2 INCHES OF ACCUMULATION WILL BE POSSIBLE. ADDITIONAL FORECASTS WILL FURTHER REFINE SNOWFALL AMOUNTS BASED UPON THE TRACK OF THIS UPPER LEVEL LOW. ANGLE LONG TERM (SUNDAY THROUGH THURSDAY)... THE UPPER PATTERN WILL TRANSITION TO A MORE ZONAL FLOW NEXT WEEK. A BROAD UPPER RIDGE WILL BUILD OVER THE REGION NEXT WEEK IN THE WAKE OF THE UPPER TROUGH THAT SWINGS THROUGH THE REGION THIS WEEKEND. THE RESULT WILL BE MODERATING TEMPERATURES AND LITTLE IF ANY PRECIPITATION FOR MUCH OF THE WEEK. HIGH TEMPERATURES IN THE 60S WILL RETURN BY WEDNESDAY. MORE ACTIVE WEATHER MAY AGAIN DEVELOP LATE NEXT WEEK AND INTO NEXT WEEKEND. FOSTER && .AVIATION... FOR THE 00Z TAF PACKAGE...THUNDERSTORMS HAVE DEVELOPED ALONG A COLD FRONT MOVING THROUGH SOUTHWEST MISSOURI. THE LINE OF CONVECTION IS EAST OF JOPLIN AND WILL AFFECT THE SPRINGFIELD TERMINAL BETWEEN 6 AND 8 PM. BEHIND THE FRONT...SURFACE WINDS WILL SHIFT TO THE NORTHWEST WITH CEILINGS GRADUALLY LOWERING TO MVFR. AFTER MIDNIGHT...IFR CEILING COULD DEVELOP AT THE SPRINGFIELD AERODROME. CEILINGS ARE EXPECTED TO IMPROVE FRIDAY MORNING AS DRIER AIR ADVECTS INTO THE REGION. ANGLE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Feb 26, 11:40 AM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1140 AM CST THU FEB 26 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271745- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1140 AM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS LATE THIS AFTERNOON THROUGH TONIGHT. A COLD FRONT IN CENTRAL KANSAS WILL GRADUALLY SHIFT EAST THIS AFTERNOON TO NEAR THE KANSAS AND MISSOURI STATE LINE NEAR 5 PM. ALONG THIS FRONT...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WITH QUARTER SIZE HAIL AND DAMAGING WIND GUSTS NEAR 60 MPH WILL BE POSSIBLE. A LIMITED RISK FOR TORNADOES WILL ALSO EXIST ESPECIALLY ACROSS SOUTHERN MISSOURI. THE RISK OF STRONG TO SEVERE THUNDERSTORMS WILL SHIFT EAST WITH THE COLD FRONT THIS EVENING WITH THE SEVERE WEATHER RISK ENDING NEAR MIDNIGHT IN SOUTH CENTRAL MISSOURI. SOUTH WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE OUTSIDE OF THUNDERSTORMS THIS AFTERNOON AS AN AREA OF LOW PRESSURE STRENGTHENS IN THE PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN UPPER LEVEL DISTURBANCE OVER THE PACIFIC NORTHWEST WILL MOVE EAST THROUGH THE ROCKIES THEN SOUTHEAST THROUGH MISSOURI ON SATURDAY. A PERIOD OF SNOW IS EXPECTED WITH UP TO TWO INCHES OF ACCUMULATION POSSIBLE...MAINLY FROM CENTRAL INTO SOUTH CENTRAL MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE WEATHER SITUATION AS IT UNFOLDS AND BE PREPARED FOR POSSIBLE ACTIVATION...LATE THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
In the hours before
Local storm report, Feb 26, 5:41 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CST THU FEB 26 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 3 NNE LOWRY CITY 38.18N 93.71W
02/26/2009 E0.88 INCH ST. CLAIR MO LAW ENFORCEMENT
NICKEL HAIL NEAR THE ST. CLAIR...HENRY COUNTY LINE
&&
GAGANLocal storm report, Feb 26, 5:42 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CST THU FEB 26 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 5 NNW HUMANSVILLE 37.86N 93.61W
02/26/2009 M1.00 INCH ST. CLAIR MO TRAINED SPOTTER
&&
KARDELLLocal storm report, Feb 26, 6:01 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CST THU FEB 26 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 W PITTSBURG 37.83N 93.36W
02/26/2009 E0.50 INCH HICKORY MO PUBLIC
&&
KARDELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 6:09 PM CST | Severe Thunderstorm Warning | SGF | Dallas | 47 min |
| Feb 26, 6:17 PM CST | Tornado Warning | SGF | Dallas | 43 min |
| Feb 26, 6:31 PM CST | Tornado Warning | SGF | Laclede | 59 min |
| Feb 26, 6:43 PM CST | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 62 min |
| Feb 26, 6:54 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Webster, Wright | 66 min |
| Feb 26, 7:18 PM CST | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 57 min |
| Feb 26, 7:30 PM CST | Severe Thunderstorm Warning | SGF | Texas | 44 min |
| Feb 26, 7:44 PM CST | Severe Thunderstorm Warning | SGF | Phelps | 26 min |
| Feb 26, 8:23 PM CST | Areal Flood Advisory | SGF | Texas, Wright | 6 hr |
| Feb 26, 8:42 PM CST | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 48 min |
| Feb 26, 9:48 PM CST | Severe Thunderstorm Warning | SGF | Howell, Oregon, Ozark | 57 min |
| Feb 27, 3:20 PM CST | Winter Weather Advisory | SGF | Barton, Benton, Camden, Cedar, Christian, Dade and 24 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.